Discussions that mention methylphenidate

ADD / ADHD board


Your dose may be too high. Amphetamine salts (generic adderall) has a half life of about 5 hours. "Half life" usually refers to the length of time a drug is effective in controlling its target symptoms. But side effects such as insomnia may persist beyond half life. So we are right back to Asurvivor2's advise: "Take it earlier in the day - lower your second dose." Problem: ADHD symptoms are back haunting us before day end.

Solution: an extended release version of either methylphenidate or amphetamine salts. Read "Concerta" and "Adderall XR" respectively. The severity of our ADHD symptoms will dictate one over the other. Adderall is about twice as powerful as methyphenidate mg for mg. E.G. 20 mg of Adderall is about as effective as 40 mg of Concerta. The extended release versions maintain blood levels at a fairly constant level. That translates into fewer milligrams per day and less likely insomnia side effect because blood levels measured at the same time interval after the last micro-capsules release is lower than regular release measured at the same interval. The math is easy: Blood level 5 hours after n mg release is less than blood level 5 hours after n*2 mg release where n equals, for example, 10 mg.

Bottom line: Extended release versions of methyphenidate or amphetamine salts are less likely to screw up our normal sleep cycle.

May I add a caveat to Asurvivor2's otherwise accurate statement "I've never known Adderall to be addictive." Adderall is NOT physically addictive. Most SSRI's are. SSRI's are antidepressants such as Prosac, Paxil and Lexapro. The SSRI class of drugs ARE physically addictive. I know. I decided to quit Lexapro cold turkey and was shocked at the violence of the withdrawal. Since I never heard of anyone dying from Lexapro withdrawals I stuck it out, heart palpitations and my body shaking like a leaf for about six or seven hours after which I returned to "normal." Whew, it was nasty. Hey, ADHDers are not know for taking things slowly.

That being said, amphetamines are POTENTIALLY psychologically addictive as hell. It depends on ones overall psychology and level of maturity. Anything that can make us feel good is POTENTIALLY addictive. Sex, food, exercise, the list is endless. Amphetamines produce an euphoria that can only be maintained by a constant escalation of doseage. If that euphoria is the only thing we can find pleasure in, the end is nigh. The end being addiction, lost of dignity, financial resources, family, and the grand but merciful finale is death. The addictive property of amphetamines is not to be taken lightly. I know no one who said "I think I'll be a drug addict." It just insidiously sneaks up on us like carbon monoxide poisoning and we wake up addicted.

So, Amanda1266, addiction is an amphetamine risk factor. Why legal? Because in many cases, particularly moderate to severe ADHD symptoms, stimulate class drugs are the ONLY game in town. Why chance it? I lost my business and over 100,000 dollars to an ADHD related illness. My wife is very happy to again have a husband that can provide a decent standard of living and the prospects of a happy retirement without worrying about where the next meal is coming from. Frankly, Amanda, I know you mean well, but I'd rather be dead than plunge my family into poverty. I'm "dead" serious about that. Pun intended. Some things are worse than death, unmitigated ADHD is among them.

Quote from Asurvivor2:
I've never known Adderall to be addictive as I have taken it for about five years and stopped taking it due to my new ins. company not covering it. There were no withdrawals or problems except of course all my ADD symptoms were back. As far as not being able to sleep, try taking your doses early in the day if possible, and maybe try melatonin or valerin (both natural sleep aids ) Your body will probably adjust to it in time. You could also ask your doctor about lowering your second dose. If you don't need to be as productive, focused etc. in the evening. Good luck and give it some time :bouncing: